Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Norman, OK

April 11, 2002Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 11, 2002, 6:29 PM CDT for Kay County, Oklahoma. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2002, 6:29 PM CDT (23:29 UTC)
Expired
Apr 11, 2002, 7:15 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:40 PM CDTHail 0.75Blackwell, OK
Apr 11, 6:48 PM CDTHail 0.75Newkirk, OK
Apr 11, 6:53 PM CDTHail 1Kildare, OKHail was reported near Highway 77.
Apr 11, 7:00 PM CDTHail 0.75Kildare, OK
Apr 11, 7:03 PM CDTHail 1Kildare, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 112329
SVROKC
OKC071-120015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 715 PM CDT

* AT 627 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6     
  MILES NORTHEAST OF BLACKWELL...MOVING NORTHEAST AT 30 MPH. THIS    
  STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL. OTHER STRONG      
  EXTENDED TO NEAR CHILOCCO. 

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...CHILOCCO...
  HARDY...KILDARE...NEWKIRK AND TONKAWA


LAT...LON 3690 9745 3659 9744 3700 9663 3720 9678

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 1:37 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 11, 1:37 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CDT THU APR 11 2002

THE MAIN PLAYER IN THE SHORT TERM IS THE UPPER LEVEL SPEED MAX
CURRENTLY DIGGING ESEWD ACROSS UT/CO. THIS WAVE WILL PHASE WITH
WEAKENING S/W TROF SURRENTLY MOVING INTO THE TX PANHANDLE LATE THIS
AFTERNOON AND OVERNITE TO REINFORCE TROF POSITION. COLD FRONT IS
ONLY SLOWLY INCHING ITS WAY SEWD ATTM..WITH DRYLINE SHARPENING UP
FROM NEAR SHAMROCK TO W OF CHILDRESS.  ALTHOUGH MOISTURE IS A
LIMITING FACTOR THIS TIME AROUND..COMBINATION OF CONVERGENCE IN THE
FRONTAL ZONE..FALLING HGHTS AND SUFFICIENT LOW LEVEL MOISTURE SHUD
RESULT IN ISOLATED TO SCATTERED STORMS LATER THIS AFTERNOON AND
TONITE.  IT MAY BE SOMEWHAT OF A LATER SHOW..AS STRONG CAPPING MAY
TAKE A WHILE TO OVERCOME.  THERE SEEMS TO BE A FAIRLY HIGH
PROBABILITY OF COLD POOL FORMATION..AND A QUASI LINEAR MCS MAY BE
THE RESULT BY LATE EVENING. THE OUTFLOW FROM SAID MCS WILL LIKELY
BECOME THE EFFECTIVE FRONT.

THE FORECAST FOR THE REMAINDER OF THE 7 DAY PERIOD BECOMES
INCREASINGLY DIFFICULT DUE TO CUMULATIVE EFFECTS OF ADDITIONAL
CONVECTION/BOUNDARIES AND THEIR INFLUENCE ON BEST LOCATIONS AND
TIMING FOR ADDITIONAL STORMS.  THE CURRENT FORECAST HAS LOW POPS FOR
MUCH OF THE NEXT WEEK TO ACCOUNT FOR THIS..AND AM HAVING A HARD TIME
TRYING TO FINE TUNE ANYTHING WITH NEW MODEL GUIDANCE INPUT. THERE
STILL APPEARS TO BE AT LEAST LOW CHANCES FOR PRECIP MUCH OF THE NEXT
7 DAYS..BUT IT WILL CERTAINLY NOT RAIN ALL THE TIME.  CURRENTLY..THE
BEST CHANCES FOR RAIN APPEARS TO BE FRIDAY MORNING..THEN AGAIN LATE
FRIDAY NITE INTO MUCH OF SATURDAY.  RIDGING AND WARMER TEMPS ALOFT
TRY TO BUILD INTO THE SRN PLAINS LATE IN THE WEEKEND AND EARLY NEXT
WEEK..WHICH MAY CAP THINGS OFF FOR A COUPLE DAYS BEFORE ANOTHER
FRONT INCREASES THE CHANCES FOR RAIN AGAIN BY TUESDAY.
 MILLER

PRELIM NUMBERS..
OKC   55  72  53  65 /  40  30  30  40
HBR   54  71  54  67 /  50  30  30  40
SPS   58  77  59  74 /  30  30  30  30
GAG   47  69  48  65 /  30  30  40  40
PNC   52  72  51  63 /  50  30  40  40
DUA   59  75  58  72 /  30  30  30  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 11, 6:25 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT THU APR 11 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    PECKHAM                   OK   .88 INCH HAIL
04/11/02   KAY                            REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 5:53 PM CDTSevere Thunderstorm WarningOUNKay37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.